Migraine sufferers may unknowingly be making their painful headaches worse if they use drugs like OxyContin and Percocet, popular opiate painkillers that carry a high potential for abuse and addiction. Barbiturate painkillers are also believed to make headaches worse, including causing more frequent migraines, says a study in which researchers reviewed data from more than 8,000 people related to migraines and headaches. The findings are especially important as it is believed more than 35 million people in the U.S. suffer from migraines, and many may be prescribed medications containing codeine or oxycodone – which may actually make the headaches occur more frequently. The study results, published in Headache: The Journal of Head and Face Pain, were reported by researchers from the Albert Einstein College of Medicine. During the study in 2005, participants were asked to respond to questions about the pain medications they were using and their headaches, especially people who had less than 15 migraines monthly, also called episodic migraines. Results from this group of participants were compared with their headache reports for one year later, and data was also compared in terms of types of pain medications used. Of the 8,219 participants who had episodic migraines in the beginning of the study, about 2.5 percent had chronic migraines after one year (more than 15 per month). Researchers said people who used barbiturate or opiate-based painkillers had a likelihood of developing chronic migraines that was twice that of people who only used medications like acetaminophen. Popular migraine pain medications like Zomig or Imitrex, medically known as triptans, did not show a connection between higher rates of migraines. While study participants self-reported on their monthly use of pain medications and number of headaches, researchers still believe the findings can send a warning to doctors: either stop prescribing narcotic-based painkillers and barbiturates, or very carefully talk to patients about the potential for worsening headaches. The condition is sometimes referred to as medication overuse headache, or MOH, and can be complicated to treat because when the patient reduces their usage of a certain pain medication their symptoms may at first become worse before improvement is noted. Migraines can cause serious life disruptions and workplace costs, with an estimated expense well over ten million dollars each year to employers. Migraine sufferers are also more likely to suffer from depression, with up to a four times higher risk for serious depression, says a 2007 study. Women with migraines are also believed to have an especially higher chance of experiencing a stroke or cardiovascular disease. Additional dangers of migraines lie in their frequent misdiagnosis, including being incorrectly identified as sinus problems – which can prompt migraine sufferers to overuse nasal sprays, potentially becoming addicted to them while the headaches remain untreated. In addition to sending out a warning to physicians, researchers suggest that patients who suffer from migraines take note of the frequency of their headaches and medications used, and bring any questions and concerns promptly to their doctor.